Orlistat. Does anyone have any experience They can share?

Hi

I'm hypo on 125mg Levo and have previously been very low in iron. Currently waiting for new blood results as I think I might be getting low again. I assume it's an absorption problem as I have/had no obvious blood loss.

I have put on lots (and lots) of weight since before my hypo diagnosis. Took best part of 2 years of symptoms before I was tested 😢

At the docs on Tuesday and she's prescribed Orlistat.

I've not taken it yet as I wanted to research first. A quick scan of the info sheet says it can affect Levo.

Can anyone share their experience?

TIA x

8 Replies

oldestnewest
  • Personally I think taking Orlistat would be a bad move. We need good fats in the body for a variety of reasons - most importantly for the brain and all hormones to function well.

    Do you have any recent blood tests with ranges ? - Maybe you are not converting the T4 into the ACTIVE hormone T3. So explain to your GP you would rather know that level - which may be the cause of your weight gain if low - rather than take a drug that blocks your fats - good or bad.

    Also have the iron re-checked - along with Ferritin - B12 - VitD - Folate. Do you suffer with low stomach acid ? - many people suffering with being Hypo often do. You need good acid levels to break down proteins.

  • Thanks Marz

    I believe the blood I had taken is being tested for b12 and folate as well as ferritin.

    I have been suffering with terrible heartburn and have omeprazole for that.

    I have previously (pre hypo, pre children) lost weight on a low gi diet and exercise. My health and 2 young kids mean I haven't the energy or time for it.

    I must admit I'm tempted to try it to lose some weight quickly as it might help my energy levels and joint pain if I'm not so big.

  • How long have you been taking Omeprazole ? - I think the leaflet states it is an 8 week course - no longer. WHY ? - because it blocks the B12 metabolism. When B12 is deficient - under 500 - then it is a neurological condition. Why not try something more natural. You are probably suffering from LOW acid and not HIGH - which is what you are being treated for. Just for interest - the PPI business in the US was worth around 13 billion in 2010.

    When you are correctly treated for the thyroid and the vitamins and minerals I mentioned earlier are OPTIMAL - you should soon lose the weight. I am overweight at 69 - but I use my energy to be healthy rather than skinny.

    I will look out for your results - please post them in a new post so more people will be able to see them :-)

  • Thank you.

    I'll hold off on the Orlistat until I get my results back.

    Have only been taking omeprazole as required so not daily.

  • There are home tests you can do to test for Low Acid - happy to share if appropriate....

  • ...or you can type Low Acid into the Search Box on the Green Bar above. There are over 35,000 posts on the topic - so guess it must be common with thyroid sufferers :-)

  • The weight-gain is because you're hypo, not because you're eating too much fat. Stupid doctor. Your metabolism is low and - probably - your T3 is low. Getting that optimised will help you lose the weight.

    Taking weight-loss drugs like that is dangerous. Your body needs fat, as Marz said. And eating fat does not make you fat - when will doctors get that through their thick heads!

    You must understand that your body is not the same now as it was 'before you had kids', and low GI diets and exercise are not going to make you lose weight anymore. You have a thyroid problem, which changes everything. And exercising at the moment is probably the worst thing you could do, because it uses up your T3.

    Taking Omeprazole will probably mean you aren't absorbing your Levo correctly, so you will probably be Under-dosed. It would be a good idea to do the tests Marz talks about to find out if you really do have high acid, or if it's low. And if it's low, it would be better to take Cider Vinegar, in fruit juice, before your meal to raise your stomach acid and help digestion.

    Try to forget the weight-gain for the moment (know that's difficult, but still), it honestly isn't the most important thing right now. :)

  • My doctor prescribed this a while back. It essentially is supposed to train you not to eat fat. However I have recently ( last 10 years) discovered I don't convert T4 to T3 so now on T3 permanently. It has helped more than orlistat. Also I did a diet that cut out sugar and that worked better than cutting out fat.

You may also like...